Jump to content

Question About Beta Blockers


imapumpkin
 Share

Recommended Posts

in a stroke of luck that was almost miraculous, i was able to see a dysautonomia specialist yesterday. she put me on a low dose of propanolol for my POTS and I know that is a typical course of action for patients.

I am just confused as to how beta blockers reduce the fatigue symptoms. I know they curb the tachycardia so as to "give your heart a break" so to speak, but they also lower your blood pressure and we already have very low blood pressure, so how does that help with fatigue? Also it says all over the label causes drowsiness, dizziness, weakness, all of which are the fatigue symptoms i am trying to overcome. I have take my doses and already noticed it helping with my tachy, but I feel totally baked. Could anyone help me understand how beta blockers reduce fatigue of POTS while causing their own in side effects?

Link to comment
Share on other sites

This is why I had to stop beta blockers because my BP was already so low and the BB lowered it but a lot of doctors will counteract that with a blood pressure medication so keep a close eye on your BP.

Oh yah I always found that hilarious that the meds we are given have side affects of dizziness, weakness, etc then what's the point of taking it if you already experience all of that!!

Link to comment
Share on other sites

Sometimes beta blockers actually have the opposite effect than what is expected. With certain dysautonomias, particular autoimmune mediated ones, beta blockers can strengthen the heartbeat, keep the blood pressure elevated, and instead of slowing the heart rate, stabilize it. It does not work for everyone but, when it does, it is great! I take a high dose and have done so much better since taking them - I should qualify this with the fact that I have a pacemaker. Most physicians will not prescribe high dose beta blockers unless there is a pacemaker in place. I have the pacer not because of the beta blockers but, because the autoimmune dysautonomia fried the nervous system to my heart - my rate without pacing is 20-40 beats/minute - a little slow and lazy!

Link to comment
Share on other sites

My doctor prescribed low dose propranolol but told me to be sure and eat 10g of salt and 3L of fluid (half with electrolytes) daily to counteract the blood-pressure lowering effects of the beta blocker. It doesn't always work, so he's talking about adding midodrine to my meds to further counter the low bp. I'm hanging out in the 70/50 range a lot of days.

As far as the fatigue, that totally went away for me after the first couple of weeks. It usually does for many of us. About a month in I didn't even notice it.

It helps the fatigue because your heart isn't working so hard just to stand up. That rapid heartbeat, along with the physical symptoms of excessive NE, etc., costs your body a lot of energy. While I am more mellow since starting the bb, I am not nearly as tired.

Link to comment
Share on other sites

Pumpkin,

It may take a while for you to get used to the propranolol, and, like leydengs said it's a good idea to keep an eye on your bp as betas tend to lower it.

Also, most drs prescribe a combo of meds some of which boost your bp, thus helping with the tiredness, drowsiness, weakness etc. Unless your bp is high already?!

before being diagnosed I was given only bisoprolol for some random tachy episodes - it might have been what has started my POTS to begin with (I'm not trying to scare you) as my bp was too low and I was unable to get out of bed ....I guess I'll never know.

my lightheadedness is gone now that I take propranolol and florinef, and my bp is much closer to my norm before POTS - most times anyways.

Good luck.

Alex

Link to comment
Share on other sites

It's good that you're monitoring your bp and communicating the numbers to your dr. I guess she wants to see how you react to the propranolol. For me propranolol was the 3rd beta blocker I tried and the only one I was able to tolerate - in combination with florinef though. The metoprolol and bisoprolol I used before (on their own) made me worse.

Alex

Link to comment
Share on other sites

Propranolol has made me more tired with the ME/CFS. It helped stop the flushing as I was getting really red-faced and hot. My BP has lowered but my HR is about the same. Not that happy on it, but I've not been offered anything else.

Link to comment
Share on other sites

It took me three months to adjust to the propranolol, but it was worth it. All in all, I am feeling better. I tried both the instant release and the extended release forms and I'll have to say that there is a big difference for me. I do much better on the extended release form because it has a gentler effect over the course of the day and my body is very sensitive to changes. The instant release form feels horrible and I have a lot more side effects when I'm on it. I'm still planning on experimenting with the regular form, though, because I'm hoping to taper down the dosage a bit during the winter months.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...